NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 22, 2014
Anxiety and Stress Disorders
Drugs for Social Phobias
Good day. I have social phobia (fear of public speaking). I have read a lot of books but haven`t taken any drugs before. I have this drug now called Inderal and want to know if it can help me whenever I am going into a social situation (e.g. presenting a paper or in a group meeting). I need to know if it has serious side effects too. thanks. My hands always shakes,my voice trembles and my heart beats faster whenever am in such a situation.
Inderal, or propranolol, as it is known by its generic name is in a class of drugs called beta-blockers. They block the beta-receptors of nerves throughout the body. They have many uses in medicine, including treating high blood pressure, heart disease and preventing migraine headaches and treating certain tremors.
As you may tell from this list, when stimulated, the beta receptors can raise blood pressure, raise the heart rate and make the hands shake. It is for this reason, beta blockers are also used to help control the symptoms of certain kinds of anxieties, including social phobias and fear of public speaking. It is important to note that these medicines do NOT treat the anxieties, they just temporarily relieve some of the symptoms.
Probably one of their most common uses in anxiety is for people with some mild to moderate fears of public speaking. Often times the physical symptoms you describe make it hard for the public speaker to do what is needed, but a propranolol shortly before the presentation relieves many of the symptoms and allows the speaker to proceed.
Beta blockers are generally very safe medications and have been used for many years. Especially when used only occasionally, they usually have no serious side effects. The most serious side effect of using a beta blocker occasionally might be a drop in blood pressure. If someone already has low blood pressure, taking a beta blocker might lead to some dizziness or lightheadedness. It is important to check with your physician before beginning such a medication. (There are some additional potential side effects when a beta blocker is taken regularly for high blood pressure, heart disease or other problems. In this case, it is important to follow up with your primary care physician.)
Nancy Elder, MD
College of Medicine
University of Cincinnati